Two-dimensional Stokes and Hele-Shaw flows with free surfaces

L. J. Cummings, S. D. Howison, J. R. King

Research output: Contribution to journalArticlepeer-review

52 Scopus citations


We discuss the application of complex variable methods to Hele-Shaw flows and two- dimensional Stokes flows, both with free boundaries. We outline the theory for the former, in the case where surface tension effects at the moving boundary are ignored. We review the application of complex variable methods to Stokes flows both with and without surface tension, and we explore the parallels between the two problems. We give a detailed discussion of conserved quantities for Stokes flows, and relate them to the Schwarz function of the moving boundary and to the Baiocchi transform of the Airy stress function. We compare the results with the corresponding results for Hele-Shaw flows, the principal consequence being that for Hele-Shaw flows the singularities of the Schwarz function are controlled in the physical plane, while for Stokes flow they are controlled in an auxiliary mapping plane. We illustrate the results with the explicit solutions to specific initial value problems. The results shed light on the construction of solutions to Stokes flows with more than one driving singularity, and on the closely related issue of momentum conservation, which is important in Stokes flows, although it does not arise in Hele-Shaw flows. We also discuss blow-up of zero-surface-tension Stokes flows, and consider a class of weak solutions, valid beyond blow-up, which are obtained as the zero-surface-tension limit of flows with positive surface tension.

Original languageEnglish (US)
Pages (from-to)635-680
Number of pages46
JournalEuropean Journal of Applied Mathematics
Issue number6
StatePublished - 1999
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Applied Mathematics


Dive into the research topics of 'Two-dimensional Stokes and Hele-Shaw flows with free surfaces'. Together they form a unique fingerprint.

Cite this